Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Jacksonville, FL

July 3, 2002Gilchrist County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 3, 2002, 6:14 PM EDT for Gilchrist County, Suwannee County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 6:14 PM EDT (22:14 UTC)
Expired
Jul 3, 2002, 7:00 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Gilchrist County, FL, Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:30 PM EDTThunderstorm WindHildreth, FLLarge trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 032214
SVRJAX
FLC041-121-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
614 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILCHRIST COUNTY IN NORTHERN FLORIDA
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 700 PM EDT

* AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 3 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE TO 7 
  MILES SOUTHWEST OF LIVE OAK...MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HILDRETH AT 630 PM EDT...
  OBRIEN AT 640 PM EDT AND
  BRANFORD AT 655 PM EDT.

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:45 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 4:45 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT WED JUL 03 2002

UPDATE...RAISED POPS TO 40 PCT THIS EVE ALONG A PART OF THE COASTAL
ZONES EXCEPT FOR ST JOHNS AND FLAGLER. OUTFLOW BOUNDARY (FROM STRONG
THUNDERSTORMS OVER THE OKEFENOKEE SWAMP) PUSHING INTO THE WESTERN
AREAS OF CAMDEN...NASSAU...AND DUVAL. THE OUTFLOW WAS COLLIDING WITH
THE SEABREEZE AND WAS PRODUCING A CLUSTER OF THUNDERSTORMS WHICH WERE
MOVING SLOWLY SOUTH. BECAUSE OF THE SLOW STORM MOTION THE MAIN
CONCERNS WILL BE LOCALLY HEAVY RAINS. SOME OF THE STORMS TO THE
SOUTH (ACROSS NORTH CENTRAL FL) MAY CONTINUE TO PRODUCE HAIL AS
RESULT OF UPPER DRY AIR INTRUSION.

PREVIOUS DISCUSSION...

CURRENTLY...UPPER LEVEL LOW WAS ACROSS SOUTH CENTRAL FLORIDA WITH A
BROADER FEATURE NEAR THE CAROLINA COAST. A VORT MAX IN THE COASTAL
WATERS OFF THE EAST CENTRAL FLORIDA COAST WAS PRODUCING THUNDERSTORMS
THERE. THERE WAS AN UPPER ANTICYCLONE OVER LOUISIANA WITH A VORT MAX
SLIDING SOUTH ALONG THE PERIPHERY OF IT WESTERN TN. A VORT LOBE
EXTENDED SOUTH TO CENTRAL GA. SURFACE ANALYSIS INDICATED A WEAK
TROUGH OVER THE FCST AREA. THE EAST COAST SEABREEZE WAS JUST EAST OF
THE ST JOHNS RIVER AND PUSHING INLAND BUT NOT PRODUCING ANY STORMS.
THE WEST COAST SEABREEZE WAS NOT PROGRESSING AS FAR INLAND BUT WAS
PRODUCING SCATTERED THUNDERSTORMS DUE TO MORE MOISTURE AND
INSTABILITY. THUNDERSTORMS HAD ALSO DEVELOPED OVER THE OKEFENOKEE
SWAMP. THE STORMS WERE DRIFTING SOUTH AND SOUTHWEST.

MODELS/ZFP...SPC HAS OUR EXTREME NORTH CWA UNDER A SLIGHT RISK OF
SEVERE WX THIS EVE AS A RESULT OF GOOD THERMAL TROUGH SETTING UP AND
VORT MAX DROPPING SOUTH ON BACK SIDE OF UPPER TROUGH. MOST OF THE
VORT ENERGY PASSES WEST BUT SOME PVA IN GA MAY ENHANCE EFFECTS OF
THE LOW LEVEL CONVERGENCE. WILL GO WITH SCATTERED STORMS MAINLY
INLAND THIS EVE WHERE SEABREEZES CONVERGE (NEAR I-75) AND MENTION
POSSIBLE STRONG STORMS IN GA. THE UPPER LOWS GRADUALLY MOVE EAST AND
BROADEN OUT NEXT COUPLE OF DAYS...MID AND UPPER IMPULSES CONTINUE TO
DROP SOUTH MAINLY WEST OF CWA. AT THE SAME TIME THE ETA MODEL KEEPS
THE SURFACE TROUGH DRAPED FROM THE CAROLINAS TO ACROSS GA WITH THE
ATLANTIC RIDGE BUILDING ACROSS SOUTH FL. HAVE GONE WITH DIURNAL TYPE
CONVECTION WITH GREATEST POPS TOWARDS GULF COAST.

EXTENDED...BLOCKING PATTERN WITH LARGE UPPER RIDGE IN THE WESTERN
U.S. AND TROUGH IN THE NE U.S. WEAK PRESSURE PATTERN ALOFT IN THE SE
U.S. WITH ATLANTIC RIDGE MOVING NORTH INTO NORTH FLORIDA AND THEN
SHIFTING SOUTH AGAIN TUESDAY AS A COLD FRONT PUSHES SOUTH. WILL
CONTINUE WITH NEAR CLIMO CONDITIONS.

PRELIM
AMG TT 071/090 072/091 073 08353
SSI BB 074/088 073/089 074 08233
JAX BB 072/090 073/092 073 08243
SGJ BB 073/089 073/091 073 08253
GNV TT 071/090 072/090 073 08353
OCF TT 071/090 072/090 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Local storm report, Jul 3, 4:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
449 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GAINESVILLE               FL   .75 INCH HAIL
07/03/02   ALACHUA

PP
Local storm report, Jul 3, 5:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
500 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GAINESVILLE               FL   .75 INCH HAIL
07/03/02   ALACHUA

0400 PM    TAYLOR                    FL   WIND DAMAGE
07/03/02   BAKER                          EMERGENCY MANAGEMENT
                                          REPORTED TREES DOWN IN
                                          THE TAYLOR AREA

PP/HESS
Local storm report, Jul 3, 6:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
600 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GAINESVILLE               FL   .75 INCH HAIL
07/03/02   ALACHUA

0400 PM    TAYLOR                    FL   WIND DAMAGE
07/03/02   BAKER                          EMERGENCY MANAGEMENT
                                          REPORTED TREES DOWN IN
                                          THE TAYLOR AREA

0400 PM    OLUSTEE 5 N               FL   WIND DAMAGE
07/03/02   BAKER                          EMERGENCY MANAGEMENT
                                          REPORTED TREES DOWN
                                          ALONG I-10 IN WESTERN
                                          PORTION OF COUNTY

0500 PM    SILCO 5 SW                GA   WIND DAMAGE
07/03/02   CAMDEN                         EMERGENCY MANAGEMENT
                                          TREES DOWN ALONG
                                          COUNTY ROAD 40 IN SW
                                          PORTION OF COUNTY

PP/HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:32 PM EDTSevere Thunderstorm WarningJAXBaker43 min
Jul 3, 4:12 PM EDTSevere Thunderstorm WarningJAXAlachua48 min
Jul 3, 4:23 PM EDTSevere Thunderstorm WarningJAXBradford52 min
Jul 3, 5:27 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Union48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.